MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0312
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 1.5 cm from the proximal end.The embolization coil was intact with its pusher assembly.The introducer sheath was kinked approximately 2.5 cm from the distal tip.Conclusions: evaluation of the pc400 revealed that the introducer sheath was kinked.If device is forcefully handled during insertion, damage such as a kinked introducer sheath may occur.The kink in the introducer sheath likely contributed to the resistance experienced and prevented the coil from being advanced through the introducer sheath during the procedure and functional testing.Further evaluation of the returned device revealed that the pusher assembly was kinked.This kink was likely incidental to the reported failure and may have occurred during packaging for return to penumbra.Evaluation of the returned lantern revealed no visible damage and the device was functional.A demonstration coil was advanced through the microcatheter and out of the distal tip without an issue.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician felt resistance and was unable to advance a pc400 out of the tip of the introducer sheath and into the hub of a lantern delivery microcatheter (lantern), despite attempting multiple times.The physician removed the pc400 and attempted to advance it out of the introducer sheath on the back table, however was unable to despite attempting multiple times and flushing the pc400.The procedure was therefore completed using a new pc400 and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7631738
Report Number3005168196-2018-01238
Device Sequence Number1898689
Product Code HCG
UDI-Device Identifier00814548013367
UDI-Public00814548013367
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/01/2023
Device Catalogue Number4002C0312
Device Lot NumberF66290
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2018
Initial Report FDA Received Date06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1